Proceed With Care

If you’re taking an antidepressant, especially an SSRI, and you want to discontinue, do not stop taking medication abruptly. Some ten to twenty percent of those who quit experience significant discomfort, which is known as “discontinuation syndrome.”

Stopping cold turkey can cause an array of troublesome symptoms, the most common being dizziness, which can last for days on end. Flu-like feelings, including nausea, headache and fatigue, are also common, as are intense feelings of anxiety, irritability or sadness. Some patients experience alarming sensations of tingling or burning in various parts of the body; ringing in the ears; blurred vision; or flashing lights before the eyes. Some people even describe a feeling of shock waves pulsing through their arms and legs, as if they had been zapped with a jolt of electricity, a condition sometimes called lightning-bolt syndrome.

[New York Times]

Explore posts in the same categories: Science

Comments are closed.